What Caused This Hyperpigmented Reticulated Rash On This Man’s Back?
- Volume 21 - Issue 1 - January 2013
- Posted: 1/14/2013 - 2:57pm
- 5840 reads
A 32-year-old male with a past medical history of recurrent T12-L1 left-sided schwannoma presented with a 1-year history of a hyperpigmented lesion in the mid-lower back (Figures 1 and 2, left to right). The patient stated he has had severe back pain associated with the schwannoma and has been using a heating pad for relief every evening for at least 8 hours. The hyperpigmented lesion is occasionally pruritic but not painful.
DIAGNOSIS: ERYTHEMA AB IGNE
Erythema ab igne was first described by the German dermatologists Abraham Buschke as ‘hitze melanose,’ meaning melanosis induced by heat.1 The condition has also been referred to as ephelis ignealis,2 heat-induced circumscribed dermal melanosis,3 livedo reticularis e calore2 or toasted skin syndrome.4 Erythema ab igne is characterized by reticulated, erythematous macules that subsequently develop into hyperpigmented patches.4
Erythema ab igne has been reported in both young and elderly individuals.3 However, the condition has been observed more commonly in elderly individuals and patients with hypothyroidism. Women have been found to have a higher incidence of erythema ab igne than men. The potential erythema ab igne-inducing heat source varies depending on the age of the patient; younger patients may develop lesions secondary to contact with portable electronic devices while elderly individuals are more likely to develop lesions from repetitive and prolonged exposure to space heaters.1,5-6
Erythema ab igne is derived from the Latin term ‘ab ignis,’ meaning ‘from fire.’ Prolonged or repeated exposure to fire or other sources of thermal radiation can result in the development of this condition. The clinical presentation of erythema ab igne consists of reticulated erythema, hyperpigmentation, scaling and telangiectasias in the affected area.3,6See Figure 1.
Erythema ab igne most commonly occurs on the abdomen, legs and/or lower back as interlacing bands with mild erythema. Rarely, erythema ab igne can present with bullous lesions.7 The lesions eventually darken and appear as brown net-like bands after chronic heat exposure. See Figure 2. The skin lesions are usually asymptomatic; however, burning and pruritus can occur.3,5,7
Permanent hyperpigmentation often results from the chronic infrared radiation exposure. Also, dysplastic keratinocytes may develop in the erythema ab igne lesions. It has been suggested that infrared radiation may cause changes in the epidermis in a similar fashion as ultraviolet light. Potentially, malignant transformation of the abnormal epithelial cells can occur. Indeed, Merkel cell carcinoma and squamous cell carcinoma have been reported to develop in erythema ab igne lesions.8
The pathologic changes of erythema ab igne depend on the age of the lesion. A skin biopsy for evaluation is not typically performed, since the diagnosis of erythema ab igne can usually be established based on the lesion morphology and associated clinical history. On histology, early lesions may demonstrate interface dermatitis and necrotic keratinocytes in the epidermis with papillary edema, perivascular lymphocytes, thickening of elastic fibers and vasodilation in the dermis. Chronic lesions may show changes that reflect post-inflammatory, pigmentary alteration characterized by melanophages in the papillary dermis. Studies have also shown fragmented collagen bands and a loss of basement membrane collagen type IV in erythema ab igne lesions.3,9
Vascular conditions such as livedo reticularis and vasculitis can present with lesions similar to erythema ab igne. The diagnosis of erythema ab igne may be suspected based on the clinical appearance of the lesion and is confirmed by elucidating a history of chronic heat exposure. Hence, it is the correlation of a thorough history and physical examination that establishes the diagnosis.
Livedo reticularis is a dermatologic condition that presents with purplish lesions in a reticulated, vascular pattern on the lower extremities. The condition can be exacerbated by cold. Livedo reticularis may be medication-induced, infection-related or associated with autoimmune, cardiovascular, endocrine or hematologic disorders.3
Vasculitis is an inflammation of the blood vessels occurring due to an underlying condition or reaction to medication. The size of the affected vessels characterizes the disorder: large-vessel vasculitis, medium-vessel vasculitis or small-vessel vasculitis. In addition to mimicking erythema ab igne, vasculitis may present as palpable purpura, petechia, dermal nodules or ulcers. Systemic signs and symptoms such as fatigue, fever, myalgias or weight loss may be present.
Associated Heat Sources
There are several heat sources that have been associated with the development of erythema ab igne.1-14See Table 1. Individuals who work near open fires and coal stoves would develop lesions of erythema ab igne on their shins. Prolonged exposure while in close proximity to a heater is a common etiology of this condition in elderly individuals.3
Relationship Between Heat Source and Location of Skin Lesion
The distribution of erythema ab igne is related to the location of the heat source. The application of heating blankets in intensive care units results in erythema ab igne on the areas in contact with the blanket. Similarly, the use of heating pads or hot water bottles for symptom relief in patients with chronic back or abdominal pain can also result in erythema ab igne on the sites to which the pad or bottle is applied.3,10-11
Our patient developed erythema ab igne on his back and flank following nightly use of a heating pad to his back for 1 year to relieve his tumor-associated pain. A 36-year-old woman with continuous pain in the sacral region developed erythema ab igne over a 2-month period. She reported using a hot water bottle for pain relief during this time. The patient also reported altered bowel habits; sigmoidoscopy and subsequent biopsy revealed a diagnosis of moderately differentiated adenocarcinoma of the rectum.10
A 68-year-old woman with pancreatic cancer initially presented with a 1-year history of backache and a 2-week history of progressive obstructive jaundice.11 The patient developed erythema ab igne on the left flank from using a hot water bottle for pain relief over a 1-year period.11 In our patient and these other individuals, use of a topical heat source ranging from 2 months to 1 year resulted in the development of erythema ab igne.
The increasing popularity and use of portable electronic devices has also been responsible for causing erythema ab igne. Erythema ab igne occurring due to repeated skin contact with a cellular phone has been described in a 46-year-old white woman who presented with a 5-month history of an erythematous eruption on her breasts.12 The woman reported she bought a new cellular phone; she often talked on the phone while doing chores and carried the phone in her bra. Laptop battery-induced lesions, typically found on the thighs, can occur due to the heating elements reaching temperatures between 43°C and 47°C.1
The pathogenesis of erythema ab igne remains to be determined. Infrared radiation exposure has been postulated to induce epidermal damage to superficial blood vessels that subsequently leads to vascular dilation and hemosiderin deposition in a reticular distribution. The vasodilation of vessels presents morphologically as the initially observed erythema. The erythrocyte extravasation and deposition of hemosiderin that follows clinically appears as hyperpigmentation. It has also been hypothesized that the distribution of affected blood vessels — predominantly in the superficial subcutaneous plexus — results in the net-like pattern of erythema ab igne skin lesions.6
Discontinuing contact with the heat source is the initial treatment of erythema ab igne. If the heat source is removed during the initial stages of erythema ab igne, resolution of the erythematous skin lesions may result. Unfortunately, hyperpigmentation secondary to chronic infrared radiation exposure is usually permanent. Attempts to treat the dyschromia with lasers or topical preparations containing corticosteroids and/or retinoic acid have had variable success. Regular follow-up until lesions have resolved is recommended due to the potential for malignant change. If the erythema ab igne lesions demonstrate pre-cancerous changes, the use of 5-fluorouracil cream has been recommended.3,13
Erythema ab igne is an erythematous, reticular hyperpigmentation that results from prolonged thermal radiation exposure insufficient to cause a burn. The condition can occasionally result from symptomatic treatment of an underlying disease in which the pain is ameliorated by contact heat, as in our patient’s case. Erythema ab igne may mimic other conditions such as livedo reticularis or vasculitis. Erythema ab igne may be suspected based on the patient’s clinical presentation; eliciting a history of repeated and/or chronic heat exposure can help to confirm the diagnosis.
Dr. Riahi is with the Medical School at the University of Texas Medical Branch in Galveston, TX.
Dr. Cohen is with the University of Houston Health Center at the University of Houston, the Department of Dermatology at the University of Texas MD Anderson Cancer Center and the Department of Dermatology, University of Texas-Houston Medical School, all in Houston, TX.
Disclosure: The authors have no conflicts of interest to disclose.